Colorado, 2005Winter Weather in Colorado, March 23 to 24, 2005
March 23 to 24, 2005 · NWS GJT · 1 event in 1 county or zone
SNOTEL data and ski resort observations indicated 5 to 12 inches of snow fell across the Gore and Elk Mountains of west central Colorado. Strong wind gusts up to 65 mph were reported at Snowmass Ski Area, causing blowing and drifting snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
SNOTEL data and ski resort observations indicated 5 to 12 inches of snow fell across the Gore and Elk Mountains of west central Colorado. Strong wind gusts up to 65 mph were reported at Snowmass Ski Area, causing blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 4:08 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 23, 4:08 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MST WED MAR 23 2005
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
FORECAST ON TRACK FOR SIGNIFICANT WINTER-LIKE STORM TODAY AND
TONIGHT. THIS FIRST PUSH WILL USHER IN A PROLONGED WET AND
UNSETTLED PERIOD AS A LOW CENTER ROTATES OVER THE PACIFIC NORTHWEST
AND EJECTS SHORTWAVE ENERGY INTO THE GREAT BASIN AND INTERMOUNTAIN
REGION. TEMPS WILL REMAIN MILD THROUGH THE PERIOD FOR RAIN AT THE
LOWER ELEVATIONS...AND SNOW ACCUMULATIONS MAINLY ABOVE 8000 FEET.
FIRST GOOD SHORTWAVE APPROACHES THIS MORNING...WITH TROUGH PASSAGE
THIS EVENING. STRONG SOUTHWEST FLOW HAS DEVELOPED WITH 35 KTS
AT FIRST RADAR GATE (11K FT) AT 10Z...WITH STRONGER FLOW PROBABLE
OVER THE SOUTHERN MOUNTAINS. RADAR ECHOS HAVE BEEN INCREASING EARLY
THIS MORNING AND IR SATELLITE LOOP SHOWS LEADING EDGE OF BROAD AREA
OF ENHANCEMENT HAS MOVED INTO THE FORECAST AREA. MANY INGREDIENTS
WILL COME TOGETHER TODAY TO PRODUCE WIDESPREAD PCPN. HEAVIEST SNOWS
ARE EXPECTED OVER THE THE SOUTHERN MOUNTAINS...ESPECIALLY THE
SOUTHWEST SLOPES. STRONGEST OROGRAPHICS AND INSTABILITY THERE. ALSO
AREA OF UPPER DIVERGENCE MOVES OVER THE SOUTHERN PORTION AROUND
MIDDAY AS UPPER LEVEL JET PUSHES ACROSS THE DESERT SOUTHWEST.
LIGHTNING EARLY THIS MORNING OVER SOUTHERN NV HAS BEEN ASSOCIATED
WITH GOOD VORT CENTER AT THE BASE OF THE SHORTWAVE. AS THIS FEATURE
APPROACHES...INSTABILITY WILL INCREASE...ESPECIALLY OVER THE SOUTHERN
HALF WHERE ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
WARNINGS AND ADVISORIES REMAIN ON TRACK. BY AFTERNOON SNOW SHOULD
INCREASE OVER THE NORTHERN MOUNTAINS AS WELL. AND AS THE FLOW BECOMES
MORE WESTERLY THIS EVENING...THE FAVORED AREA WILL SWITCH TO
NORTHERN CO. MOISTURE REMAINS DEEPEST OVER THE NORTHERN PORTION OF
FORECAST AREA THROUGH THE NIGHT. SO HAVE UPGRADED ZONES 4 AND 13 FROM
A WATCH TO A WINTER STORM WARNING....WITH ZONE 10 GOING TO AN
ADVISORY. PCPN SHOULD WIND DOWN FROM WEST DURING THE EVENING BEHIND
TROUGH PASSAGE SO END TIMES OF UT HILITES REMAINS REASONABLE.
THURSDAY...SHOULD SEE A LITTLE BIT OF A LULL ON THU BEFORE NEXT
WAVE ROTATES THROUGH THE AREA. A WEAK SHORTWAVE RIDGE MOVES OVER
THE AREA DURING THE DAY. HAVE KEPT THE CHANCE POPS...HOWEVER THIS MAY
BE ON THE LIGHT SIDE. AIR MASS REMAINS QUITE MOIST AND UNSTABLE.
BUT WANTED THE FORECAST TO SHOW A DECREASING TREND ON THU BEFORE
ACTIVITY INCREASES AGAIN THU NIGHT. THIS SHOWS AN END TO ONE EVENT
BEFORE THE NEXT ONE BEGINS.
THURSDAY NIGHT...UPPER LOW OVER THE PACIFIC NORTHWEST OPENS UP AND
BEGINS TO MOVES SOUTHEAST. ANOTHER IMPULSE ROTATING AROUND THE LOW
WILL APPROACH THE AREA THU NIGHT. MOISTURE ALREADY IN PLACE INCREASES
AND THE FLOW STRENGTHENS FROM THE SOUTHWEST FOR ANOTHER ROUND OF
WIDESPREAD PCPN.
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
MODELS WERE IN PRETTY GOOD AGREEMENT THROUGHOUT THE MEDIUM RANGE
PERIOD THIS MORNING. PATTERN CONTINUED TO FEATURE UNSETTLED WEATHER
LATE THIS WEEK INTO THE EARLY PART OF THE WEEKEND FOLLOWED BY BRIEF
DRYING. ADJUSTMENT WAS REQUIRED FOR EARLY IN THE COMING WEEK WITH
ANOTHER SYSTEM PUSHING INTO THE REGION FROM THE NORTHWEST.
FRIDAY-SATURDAY NIGHT: MEDIUM RANGE MODELS CONSISTENT IN BRINGING THE
THE UPPER LOW SOUTHEASTWARD FROM NORTHERN NV TO CENTRAL TX DURING THE
PERIOD. A BROAD DIFFLUENT FLOW OVER THE ENTIRE CWFA ON FRIDAY
COMBINED WITH JET LEVEL DIVERGENCE...STEEP LAPSE RATES AND DEEP
MOISTURE SHOULD CONTINUE TO BRING WIDESPREAD SNOW AND RAIN TO THE
REGION ON FRIDAY. AS THE SYSTEM CONTINUES TO DRIFT TO THE SOUTHEAST
DYNAMIC AND OROGRAPHIC FORCING DECREASES AND EXPECT PRECIPITATION TO
BECOME MORE SCATTERED IN NATURE AS DRYING BEGINS TO WORK IN FROM THE
WEST.
SUNDAY: SHARP POSITIVELY TILTED RIDGE SETTLES OVER THE AREA BEHIND
THE STORM DISCUSSED ABOVE...BRINGING A BRIEF BREAK IN PCPN.
MONDAY-TUESDAY: SUNDAYS RIDGE QUICKLY BECOMES FLATTENED AS A
SHORTWAVE TROF MOVES ACROSS THE NORTHWESTERN US DURING THIS PERIOD.
MODELS INDICATED SOME LIGHT PCPN IS POSSIBLE OVER THE NORTHERN
MOUNTAINS AS EARLY AS SUNDAY NIGHT. MODELS HAVE ADJUSTED FROM
PREVIOUS DAYS RUNS AND ARE NOW CARRYING A FAST MOVING AND ENERGETIC
SHORTWAVE ACROSS THE CWFA MONDAY NIGHT INTO TUESDAY. NOT READY TO
JUMP IN WITH BOTH FEET JUST YET...BUT SIMILARITIES BETWEEN DGEX AND
GFS WARRANT SOME LOW CHANCES ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS AT THE VERY LEAST.
WEDNESDAY: RIDGE REBUILDS IN THE WAKE OF THE SHORTWAVE TROF PASSING
EAST OF THE AREA TUESDAY NIGHT. CONSEQUENTLY...EXPECT A RETURN TO DRY
CONDITIONS AT MIDWEEK.
IN RESPONSE TO PERSISTENT TROFINESS AND WIDESPREAD PCPN OVER THE AREA
AT THE END OF THE WEEK...LOOK FOR TEMPERATURES TO REMAIN BELOW
SEASONAL NORMS THROUGH SATURDAY. LATER THIS WEEKEND THROUGH MIDWEEK
EXPECT TEMPERATURES TO REBOUND TO NEAR NORMAL OR JUST ABOVE NORMAL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR ZONES 4/9/12/13/18/19 FROM 6 AM MST
TODAY UNTIL 6 AM MST THURSDAY.
WINTER WEATHER ADVISORY FOR ZONES 3/17 FROM 6 AM MST
TODAY UNTIL 12 AM MST THURSDAY.
WINTER WEATHER ADVISORY FOR ZONE 10 FROM 6 AM MST
TODAY UNTIL 6 AM MST THURSDAY.
.UT...WINTER STORM WARNING FOR ZONE 23 THROUGH 6 PM MST TODAY.
WINTER STORM WARNING FOR ZONE 28 FROM 6 AM MST TODAY THROUGH
MIDNIGHT.
WINTER WEATHER ADVISORY FOR ZONE 25 FROM 6 AM MST TODAY
THROUGH MIDNIGHT.
&&
NL/EHHazardous weather outlook, Mar 23, 5:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST WED MAR 23 2005
COZ003>005-009-010-012-013-017>019-UTZ023-025-028-241257-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST WED MAR 23 2005
...WINTER STORM WARNINGS AND ADVISORIES FOR THE HIGHER TERRAIN OF
EASTERN UTAH AND WESTERN COLORADO WEDNESDAY AND WEDNESDAY NIGHT.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF EASTERN
UTAH AND WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SNOW SHOWERS WILL INCREASE ACROSS THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO THIS MORNING...BECOMING HEAVY AT TIMES BY MIDDAY.
STRONG SOUTHWEST WINDS TODAY WILL COMBINE WITH THE SNOW TO PRODUCE
REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW. SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SNOW WILL DIMINISH ON THURSDAY...BEFORE INCREASING FRIDAY AND
CONTINUING INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
COZ001-002-006>008-011-014-020>023-UTZ022-024-027-029-241257-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
500 AM MST WED MAR 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEY AREAS OF EASTERN
UTAH AND WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SNOW OR MIXED RAIN AND SNOW WILL INCREASE ACROSS THE HIGHER VALLEYS
OF EASTERN UTAH AND WESTERN COLORADO TODAY. SNOW LEVELS WILL DROP
LATER THIS EVENING TO BETWEEN 6000 AND 7000 FEET WITH 1 TO 4 INCHES
OF SNOW ACCUMULATIONS AT SOME LOCATIONS. SOUTHWEST WINDS 10 TO 20 MPH
WITH HIGHER GUSTS ARE EXPECTED THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE CHANCE FOR SNOW OR MIXED RAIN AND SNOW WILL CONTINUE INTO
SATURDAY AT THE HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
DJN
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 23, 7:00 AM MST to March 24, 4:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in California, March 23, 2005$50,000 · 0.01 in hail · 1 event
- High Wind in Florida, March 23, 2005$40,000 · 53 kt wind · 2 events
- Heavy Snow in Wyoming, March 23 to 24, 200517 events
- Winter Weather in Vermont, March 23 to 24, 2005$15,000 · 3 events
- Winter Storm in Montana, March 23, 200511 events
- Rip Current in Florida, March 23, 20051 injured · 1 event
- Winter Storm in Colorado, March 23 to 24, 20056 events
- Hail in West Virginia, March 23, 20050.75 in hail · 6 events
- Hail in North Carolina, March 23, 20051 in hail · 6 events
- Winter Storm and Winter Weather in New Jersey, March 23 to 24, 20055 events
- Debris Flow and Heavy Rain in California, March 23, 20055 events
- Winter Storm and Winter Weather in Pennsylvania, March 23 to 24, 20054 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445359.